The unusual reason this woman’s hands turned green

·News Reporter
·1-min read

An elderly woman’s condition has led to her hands turning green.

The 85-year-old from India, who has diabetes, complained of chest pain while resting, according to her case in the British Journal of Medicine Case Reports.

Doctors noted her blood circulation was fine. Chest pain, or rest angina as the woman was suffering from, can sometimes be an indication of blood flow issues to the heart.

A woman, 85, pictured with green hands.
A woman, 85, pictured with green hands.

Her heart was still checked and she was diagnosed with unstable angina.

“She was given dual anti-platelet therapy, statin and nicorandil infusion because of occasional chest pain,” researchers wrote.

“A few hours after starting the infusion, the patient developed bluish-green discolouration of hands and feet.”

Doctors noted the colour change was “an alarming sign” as it can be an indication of low oxygen in the blood.

"Therefore, distinguishing true cyanosis due to deoxygenation from that caused by methaemoglobinemia is essential," they wrote.

"Methaemoglobin is the oxidised ferric form of haemoglobin, with poor oxygen binding and poor tissue delivery."

Haemoglobin is responsible for carrying oxygen from the lungs to the rest of the body and methaemoglobinemea is when it is altered preventing it from doing this correctly.

She was taken off nicorandil, a drug used specifically for angina, and her hands returned to their normal colour. This was because nicorandil can cause veins to dilate.

“Withdrawing the offending agent is the critical step in any severity of this condition,” doctors wrote.

The woman received further treatment and her other symptoms also improved.

Do you have a story tip? Email: newsroomau@yahoonews.com.

You can also follow us on Facebook, Instagram and Twitter and download the Yahoo News app from the App Store or Google Play.

Our goal is to create a safe and engaging place for users to connect over interests and passions. In order to improve our community experience, we are temporarily suspending article commenting